Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 93, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 19, 2020, 1:25 PM EDT for Carroll County, Indiana. It was in force for 35 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2020, 1:25 PM EDT (17:25 UTC)
- Expired
- Jul 19, 2020, 2:00 PM EDT
- In force
- 35 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Carroll County, IN
The radar
The Indianapolis radar (KIND), 111 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 1:30 PM EDT | TSTM WND DMG | 5 Ene Yeoman, IN | TREES DOWN. TIME ESTD FROM RADAR. |
| Jul 19, 1:30 PM EDT | TSTM WND DMG | 5 Nw Burrows, IN | TREES DOWN. TIME ESTD FROM RADAR. |
| Jul 19, 1:35 PM EDT | TSTM WND DMG | 3 Nne Rockfield, IN | TREES DOWN. TIME ESTD FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 930 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1208 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
526
WUUS53 KIND 191725
SVRIND
INC015-191800-
/O.NEW.KIND.SV.W.0093.200719T1725Z-200719T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
125 PM EDT Sun Jul 19 2020
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Carroll County in north central Indiana...
* Until 200 PM EDT.
* At 125 PM EDT, a severe thunderstorm was located near Delphi, or 9
miles southeast of Monticello, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Delphi, Flora, Camden and Yeoman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4074 8653 4069 8652 4069 8637 4055 8637
4055 8669 4056 8670 4056 8677 4066 8677
4066 8676 4067 8674 4068 8674 4068 8676
4069 8675 4070 8676 4072 8675 4074 8675
TIME...MOT...LOC 1725Z 266DEG 48KT 4065 8665
HAIL...<.75IN
WIND...60MPH
$$
CP2 follow-up statements
213 WWUS53 KIND 191747 SVSIND Severe Weather Statement National Weather Service Indianapolis IN 147 PM EDT Sun Jul 19 2020 INC015-191800- /O.CON.KIND.SV.W.0093.000000T0000Z-200719T1800Z/ Carroll IN- 147 PM EDT Sun Jul 19 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT FOR NORTHEASTERN CARROLL COUNTY... At 147 PM EDT, a severe thunderstorm was located over Walton, or near Grissom Afb, moving east at 55 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of northeastern Carroll County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4069 8645 4069 8637 4055 8637 4055 8650 TIME...MOT...LOC 1747Z 266DEG 48KT 4067 8626 HAIL...<.75IN WIND...60MPH $$ CP
936
WWUS53 KIND 191804
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
204 PM EDT Sun Jul 19 2020
INC015-191814-
/O.EXP.KIND.SV.W.0093.000000T0000Z-200719T1800Z/
Carroll IN-
204 PM EDT Sun Jul 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CARROLL COUNTY
HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
LAT...LON 4069 8645 4069 8637 4055 8637 4055 8650
TIME...MOT...LOC 1804Z 266DEG 48KT 4068 8599
$$
CPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 12:44 PM EDT, 41 minutes earlier.
Area forecast discussion, Jul 19, 12:44 PM EDT, 41 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1244 PM EDT Sun Jul 19 2020 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 334 AM EDT Sun Jul 19 2020 Hot and humid conditions will continue for much of the week across central Indiana. A front will meander north and south across the area through the week, keeping chances for showers and thunderstorms in the forecast. && .NEAR TERM /Today/... Issued at 946 AM EDT Sun Jul 19 2020 Some lingering precipitation is moving through northern and western portions of central Indiana this morning. The boundary layer across most of the region is fairly stable, and should inhibit precipitation devlopment as these progress eastward. Ongoing convection over northeast Illinois may clip northern portions of central Indiana later this morning and into the early afternoon. Otherwise, expectations are for the bulk of convective weather to be later in the afternoon and evening as the atmosphere destabilizes and the cold front approaches. Temperature expectations have dropped slightly given the increase in cloud cover. However heat indices are still expected to exceed 100 this afternoon. Previous discussion as follows. Early this morning, clouds had developed across western sections of the area, with some sprinkles and light showers across central Illinois. A cold front was back across Wisconsin and Iowa. The weak lift producing the light showers or sprinkles across central Illinois will move into the area this morning. Will include some sprinkles across northwest areas in the pre-first period part of the forecast. Speaking of confidence, it is not great on specifics of convective development today. Convection allowing models all have differing solutions of timing and extent of convection. Some try to bring remnants of the convection across Wisconsin into the area this morning, but these aren't doing well at the moment with current convection. Others differ on how upper energy will interact with the front to produce areas of convection. Will have some low PoPs in the mid to late morning to account for uncertainty, but feel better chances for convection will be this afternoon as the cold front actually arrives. Best upper support will be northeast of the area, so will keep PoPs in the chance category or lower, and have the highest PoPs in the northeast. Depending on how the mid level cloud mixes out this morning and how the cumulus field develops this afternoon, potential exists for CAPE values of well over 3000. With this instability, the Slight Risk for severe weather looks good across the area this afternoon. Temperatures are only in the mid 70s to around 80 at the moment, so highs in the 90s look good. Exactly how high readings get will depend on the aforementioned cloud cover. Dewpoints will be high, so the Heat Advisory still looks good, even if cloud cover makes highs a bit cooler. && .SHORT TERM (Tonight through Tuesday night)... Issued at 334 AM EDT Sun Jul 19 2020 Models are close enough that the National Blend of Models initialization was accepted for most items. The cold front will slide south tonight and hang up not too far south of the area. Will have chance PoPs this evening, diminishing overnight from north to south. As the front drifts back north on Monday, will have some low PoPs across the south half of the area. Monday night and beyond, an upper trough will move east and interact with the front, bringing it farther north. Moisture will still be plentiful. There are some timing differences when the best forcing will arrive, so will just stick with the initialization for now. This puts likely PoPs most areas on Tuesday, with lower PoPs for other periods. Humid conditions will continue, but temperatures won't be as high with the front and associated clouds and potential rainfall. && .LONG TERM /Wednesday through Sunday/... Issued at 308 AM EDT Sun Jul 19 2020 Hot and humid conditions will continue into the long term period, although temperatures will be slightly milder early in the period than later as heights build gradually. NBM initialization, as has been a theme this warm season, once again has precip chances every period through the long term. This looks to be overdone, particularly from Thursday night onward, and removed pops or capped them at lower values where able based on model trends. Higher chances will be early in the long term with a front in the region. Any convection late in the period will likely be far more diurnal in nature. Bumped up max temps, especially late, to account for overdone precip impacts on the highs. && .AVIATION /Discussion for 191800z TAF issuance/... Issued at 1232 PM EDT Sun Jul 19 2020 A line of thunderstorms currently moving east across eastern Illinois should stay north of all sites but KLAF, which could get clipped by the southern edge of the line early in the TAF period. Will include a tempo thunder group there. Elsewhere, more convective development is expected later this afternoon/evening along and ahead of a cold frontal boundary that will be moving into central Indiana and then stalling to the south of the sites. Low confidence in the timing/coverage of this convection as high resolution models are showing a lot of variety in solutions. Ultimately, think outside of any storms should see little impact to flight category, with the exception of a few hours of possible postfrontal MVFR ceilings. Will run with a VCTS for much of the afternoon/evening and leave out more explicit thunder mention due to low confidence. Winds out of the southwest around 10 to 15 kts with gusts to around 20 to 25 kts should continue through sunset, at which point they should decrease. Also look for a direction change to westerly/northwesterly moving through after 0z with the frontal passage, then becoming light and variable late overnight and lasting through Monday. && .IND WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM EDT this evening for INZ021-028>031- 035>049-051>057-060>065-067>072. && SYNOPSIS...50 NEAR TERM...Updike/50 SHORT TERM...50 LONG TERM...Nield AVIATION...CP
Hazardous weather outlook, Jul 19, 5:01 AM EDT, 8 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 501 AM EDT Sun Jul 19 2020 INZ021-028>031-035>049-051>057-060>065-067>072-200915- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 501 AM EDT Sun Jul 19 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Hot and humid today. Thunderstorms are possible, and some could be severe. Hazards: Heat indices up to around 105 could lead to heat illnesses. Damaging winds, hail, heavy rain, and lightning in thunderstorms. Timing: Heat and severe thunderstorms this afternoon into early evening. Other thunderstorms are then possible into the overnight. Discussion: A cold front will move into the area, bringing chances for thunderstorms. Hot and humid conditions will continue today ahead of the front. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: Hot and humid conditions can be expected along with chances for thunderstorms. Isolated severe thunderstorms are possible Tuesday. Discussion: Hot and humid air will remain across central Indiana into next week. A front remaining in the area will keep chances for thunderstorms around. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon. .STORM MOTION STATEMENT... The expected storm motion this afternoon is from the west at around 30 MPH. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 1:32 PM EDT | Special Weather Statement | IND | Fountain, Tippecanoe, Warren | 43 min |
| Jul 19, 2:01 PM EDT | Special Weather Statement | IND | Boone, Clinton, Howard, Tipton | 44 min |
| Jul 19, 2:52 PM EDT | Special Weather Statement | IND | Hamilton, Hancock, Madison | 38 min |
| Jul 19, 3:15 PM EDT | Special Weather Statement | IND | Johnson, Marion | 45 min |
| Jul 19, 3:51 PM EDT | Special Weather Statement | IND | Rush, Shelby | 39 min |
| Jul 19, 4:02 PM EDT | Severe Thunderstorm Warning | IND | Rush | 28 min |
| Jul 19, 4:12 PM EDT | Severe Thunderstorm Warning | IND | Brown, Johnson, Monroe, Morgan | 33 min |
| Jul 19, 5:00 PM EDT | Special Weather Statement | IND | Brown | 30 min |
| Jul 19, 6:06 PM EDT | Special Weather Statement | IND | Morgan | 24 min |
| Jul 19, 6:10 PM EDT | Severe Thunderstorm Warning | IND | Clay, Owen, Putnam | 35 min |
| Jul 19, 6:38 PM EDT | Special Weather Statement | IND | Morgan | 37 min |
| Jul 19, 6:45 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Greene, Jackson, Lawrence, Monroe and 2 more | 30 min |
| Jul 19, 7:42 PM EDT | Areal Flood Advisory | IND | Greene, Monroe, Morgan, Owen | 3 hr |
| Jul 19, 7:58 PM EDT | Severe Thunderstorm Warning | IND | Lawrence | 32 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.